Minnesota, 2008Hail and Damaging Wind in Minnesota, June 27, 2008
June 27, 2008 · NWS MPX · 8 events in 5 counties and zones
Scattered bouts of severe weather were generated during the late afternoon and evening, in advance of a cold front which exited Minnesota by the early morning hours of the 28th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered bouts of severe weather were generated during the late afternoon and evening, in advance of a cold front which exited Minnesota by the early morning hours of the 28th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 27, 1:24 PM CST, 1 hour 6 minutes earlier.
Area forecast discussion, Jun 27, 1:24 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
224 PM CDT FRI JUN 27 2008
.DISCUSSION...
MESSY SURFACE PATTERN ACROSS THE REGION THIS AFTERNOON. SURFACE
WAVE THAT WAS OVER FAR SOUTHERN MN THIS MORNING HAS PROGRESSED
INTO SW WI EARLY THIS AFTERNOON. A TROF STRETCHES SW FROM THE LOW
ACROSS CENTRAL IA...WHICH HAS TURNED THE FLOW TO THE WEST. ANOTHER
TROF EXTENDS N-S THROUGH CENTRAL AREAS OF THE STATE. CONVECTION
HAS DEVELOPED OVER CENTRAL AND NORTHEAST AREAS OF MN NEAR THIS
AXIS WHERE HEATING WAS MAXIMIZED. SOME SEVERE STORMS OVER NORTH
CENTRAL AND NORTHEAST SECTIONS WHERE 0-1KM AND 0-6 KM SHEAR VALUES
ARE 15 AND 30 KNOTS RESPECTIVELY. VERY LITTLE SHEAR ACROSS OUR MN
CWA ATTM. SHEAR VALUES ARE PROGGED BY THE RUC TO INCREASE ACROSS
CENTRAL AND SOUTHERN MN AND WEST CENTRAL WI DURING THE LATE
AFTERNOON AND EVENING HOURS TO VALUES SIMILAR TO THOSE SEEN TO OUR
NORTH. 0-3KM CAPE IS ALSO ABOVE 100 J/KG TO OUR NORTH ATTM AND
THIS TOO IS PROGGED TO DEVELOP ACROSS EAST CENTRAL MN AND WEST
CENTRAL WI. HENCE...SHOWERS AND THUNDERSTORMS THROUGH THE EVENING
WITH A FEW SEVERE STORMS. SEVERE THUNDERSTORM WATCH 620 IN EFFECT
UNTIL 8 PM.
TO OUR WEST AND NORTH...A COLD FRONT STRETCHES FROM FAR NORTHWEST
MN THROUGH EASTERN SD AND WILL PUSH EAST OF THE CWA BY MIDNIGHT...
BRINING THE SHOWERS AND THUNDERSTORMS TO AN END. A DEEP UPPER LOW
OVER SOUTHERN SASKATCHEWAN IS STILL ON TRACK TO ARRIVE OVER THE
LOCAL AREA ON SATURDAY. 12HR 400MB HEIGHT FALLS VALID SATURDAY
MORNING ARE 180M OVER THE CWA ALONG WITH A HUGE INCREASE IN PV.
LIKELY POPS STILL LOOK GOOD FOR TOMORROW ALONG WITH ISOLATED
THUNDERSTORMS. IN FACT...THE SHOWERS SHOULD PERSIST WELL INTO THE
EVENING BEFORE DIMINISHING. 15Z SREF POPS POINTING TO IMPROVING
CONDITIONS ON SUNDAY WITH JUST A SMALL CHANCE FOR SHOWERS OVER FAR
EASTERN MN AND WEST CENTRAL WI.
HIGH PRESSURE TO BEGIN THE WORK WEEK WHICH SHOULD PREVAIL THROUGH
TUESDAY. GREAT COLLABORATION TODAY WITH SURROUNDING OFFICES ON THE
WEDNESDAY THROUGH FRIDAY PERIOD. DECIDED TO GO WITH THE ECMWF
SOLUTION WHICH WOULD DRIVE A COLD FRONT ACROSS THE FA ON WEDNESDAY
WITH DRY WEATHER THURSDAY AND FRIDAY.
&&
.AVIATION... /18Z TAF ISSUANCE/
RAIN SHOWERS ASSOCIATED WITH THE MCV WILL CONTINUE PIVOTING
NORTHEAST OF THE TAF SITES THIS AFTERNOON...ALTHOUGH NEW /AND MORE
ORGANIZED/ TS/SHRA DEVELOPMENT IS EXPECTED TO ACCOMPANY THE COLD
FRONT AS IT PUSHES FROM WESTERN MN TO WEST CENTRAL WI. SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO AFFECT KAXN/KRWF EARLY THIS
AFTERNOON...AND SPREAD EASTWARD TO KSTC/KMSP/KRNH/KEAU DURING THE
MID AFTERNOON AND EARLY EVENING HOURS. EXPECT A PERIOD OF MVFR
CONDITIONS TO ACCOMPANY THE TROUGH/FROPA THIS AFTERNOON. WESTERLY
WINDS WILL PREVAIL IN THE WAKE OF THE FRONT. STRONG CLOSED
MID/UPPER LOW DIVES SOUTHEAST FROM CANADA ON SATURDAY. CU
DEVELOPMENT AND SCATTERED SHOWERS ARE EXPECTED TO DEVELOP.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
RAH/LS
Hazardous weather outlook, Jun 27, 10:55 AM CST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1155 AM CDT FRI JUN 27 2008
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
281700-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1155 AM CDT FRI JUN 27 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS A COLD
FRONT SWEEPS ACROSS THE AREA. SOME OF THESE THUNDERSTORMS MAY
BECOME SEVERE...MAINLY EAST OF A LINE FROM ALEXANDRIA TO WILLMAR
AND REDWOOD FALLS. THE MAIN THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS...WITH THE MOST LIKELY WINDOW OF TIME FOR SEVERE
THUNDERSTORMS BEING BETWEEN 3 PM AND 8 PM.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY AND
SUNDAY...DESPITE COOLER TEMPERATURES...AS A CLOSED UPPER LEVEL
LOW PRESSURE SYSTEM DROPS INTO NORTHERN MINNESOTA AND INTO THE
GREAT LAKES REGION. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE TOWARD THE MIDDLE
OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING...MAINLY EAST OF AN ALEXANDRIA TO WILLMAR AND REDWOOD
FALLS LINE.
LS/KAT
Event by event
6 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.
Lightning, Kanabec
- When
- June 27, 2:30 PM CST
- Where
- Kanabec County, Mora
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 45.880, -93.300
A 47 year old male was struck by lightning in his back yard. The victim was unconscious for several hours and admitted to Hennepin County Medical Center. Luckily, he suffered no serious injuries.
Hail, Carver
- When
- June 27, 3:05 PM CST
- Where
- Carver County, 1.63 mi ESE of Young America
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.770, -93.870
Sheriff's deputy reported near zero visibility with heavy rain and hail|on Highway 212 between Cologne and Norwood Young America.
Hail, Freeborn
- When
- June 27, 3:34 PM CST
- Where
- Freeborn County, 4.5 mi W of (Ael)albert Lea Arpt
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 43.680, -93.460
Hail, Freeborn
- When
- June 27, 3:45 PM CST
- Where
- Freeborn County, 2.56 mi SW of Albert Lea
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 43.620, -93.410
Thunderstorm Wind, Freeborn
- When
- June 27, 3:45 PM CST
- Where
- Freeborn County, 2.56 mi SW of Albert Lea
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 43.620, -93.410
Hail, Renville
- When
- June 27, 5:45 PM CST
- Where
- Renville County, 6.91 mi N of Danube
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.880, -95.100
Hail, Renville
- When
- June 27, 6:10 PM CST
- Where
- Renville County, 4.26 mi NNW of Olivia Muni Arpt
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.830, -95.040
Reported at intersection of Highway 71 and County Road 11.
Hail, Redwood
- When
- June 27, 9:04 PM CST
- Where
- Redwood County, 2.4 mi NW of Delhi
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.600, -95.210
Relayed by meteorologist at Weather Eye Radio.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, June 27, 20082 deaths · 1 injured · $13 million · 1.75 in hail · 5 events
- Hail and Damaging Winds in North Carolina, June 27, 20081 death · 8 injured · 55 kt wind · 14 events
- Flash Flood and Hail in Nebraska, June 27, 20081 injured · $53 million · 1.75 in hail · 11 events
- Hail and Damaging Winds in Massachusetts, June 27, 20084 injured · $5.3 million · 50 kt wind · 9 events
- Tornado and Flash Flooding in Missouri, June 27 to 28, 20082 injured · $1.1 million · EF0 · 34 events
- Hail and Damaging Winds in Illinois, June 27, 2008$370,000 · 61 kt wind · 11 events
- Flash Flood in Missouri, June 27, 2008$500,000 · 1 event
- Hail and Damaging Winds in Mississippi, June 27 to 29, 2008$142,000 · 1 in hail · 19 events
- Hail and Damaging Winds in Iowa, June 27, 2008$174,000 · 2.75 in hail · 14 events
- Tornadoes and Flash Flood in Indiana, June 27, 20082 injured · $74,000 · EF0 · 10 events
- Hail in North Dakota, June 27, 2008$200,000 · 1 in hail · 2 events
- Lightning Strike in New Hampshire, June 27, 2008$200,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119352, 115843, 119355, 115844, 115851, 115846, 115847, 115848.